Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Used benovate lotion for cradle cap in child. Can it cause rapid increase in body and facial hair?

User rating for this question
Answered by

Practicing since : 2008
Answered : 2609 Questions
My baby is 30 months old. In july I used benovate scalp lotion for his cradle cap prescribed by the dermatologist. I used it only for 2 and a half weeks. Since last month I have noticed a rapid increase in body and facial hair, it is darker and longer. Could the steriod lotion have caused this and is it permanent now.
Posted Mon, 16 Dec 2013 in Skin Hair and Nails
Answered by Dr. Geetika Paul 19 minutes later
Brief Answer: Increased hair growth Detailed Answer: Hi, I understand your concern for your skin problem and I hope I am able to help you in the same. Your child had cradles cap which is a form of dandruff only. The treatment for the same is the the of topical steroids, and this is what was done by your dermatologist. It is very unlikely that topical application of this lotion results in body hair. Yes, to extend we can still say that maybe there can be increase in facial hair caused by this lotion if it is not applied properly. If there is any dribbling of this lotion from the scalp onto the face everytime while application, then there is a chance that this can lead to increased facial hair. But this increase in hair growth due to usage of topical steroids is temporary in nature. And all the hair tend to fall off once the steroid application is stopped. So I XXXXXXX 't think that the increased hair growth is due to the steroid applied. Also since your child is very young still, I do not see a season for you to be worried about the hair growth so soon. A child 's hair growth pattern will undergo various changes till he grows up . It is too early to decide how the permanent face and body hair will be. So you can stop worrying about the same. Hope it helps If you need any further clarifications, please ask. Dr Geetika Paul.
Above answer was peer-reviewed by
Follow-up: Used benovate lotion for cradle cap in child. Can it cause rapid increase in body and facial hair? 11 minutes later
Hi Dr XXXXXXX Your answer has really helped me, just wanted to confirm that if by mistake I applied a little too much could it have not been absorbed into the bloodstream and caused the increase in body hair. Many thanks.
Answered by Dr. Geetika Paul 6 minutes later
Brief Answer: Normal hair growth pattern in kids Detailed Answer: Hi again, Oh no . You can rest assured that the chances of this are very less. The area of application of the steroid lotion was just the scalp. It is a very small area . Blood absorption of topically applied steroid can cause side effects when the steroid lotions are applied to large areas like the whole body. So it is highly unlikely in your case. I am sure the increased hair growth is just a part of baby's normal hair development. Just let it be for the time being. Yes, if you really think that the hair are too abnormal then you can see a pediatrician for hormonal assessment if need be. Hope it helps Dr Geetika Paul.
Above answer was peer-reviewed by
Follow-up: Used benovate lotion for cradle cap in child. Can it cause rapid increase in body and facial hair? 25 hours later
Hi Dr XXXXXXX I would like to confirm that as I am currently seeing daily growth of my baby hair could the steroids by any chance altered my baby's hormonal balance.
Answered by Dr. Geetika Paul 9 hours later
Brief Answer: Increased body hair in baby Detailed Answer: Hi, As I told you, the area of application and the time for which you used topical steroid was too less to cause any systemic absorption and thereby any side effects or hormonal imbalance. I do not relate the increased hair growth to the use to topical lotion that you were using. But if you think that the hair growth is really bothering you, I would advise you to see a pediatrician who can assess if there is really anything abnormal with the hair growth pattern or is it just an increased normal pattern. I am sure that will be good for your baby to get assessment done and will take care of your worry too. Dr Geetika Paul.
Above answer was peer-reviewed by
Follow-up: Used benovate lotion for cradle cap in child. Can it cause rapid increase in body and facial hair? 4 hours later
I just want to get all the information before I see a doctor hence I am asking all these things. Also, my baby was taking iron supplements and multivitamins (with zinc and a little bit of biotin) during the same period. Could this have any affect on hair growth. He was taking iron supplements as he was deficient and took it at the end of July till mid October.
Answered by Dr. Geetika Paul 8 minutes later
Brief Answer: Biotin as a hair supplement Detailed Answer: Hi again, Both iron and vitamin supplementation is good for a growing baby. Yes we do give biotin to patients with hair fall issues but it has no effect on the body hair. It strengthens and increases scalp hair as it works as a hair supplement but it does not cause increased body hair. There is on relation of iron intake also to increased body hair . Also the increased hair growth which is caused by medicines is all temporary and the hair tends to shed once the medicines are stopped. If your baby was on oral steroids or was applying the steroid cream all over the body, then yes, we would have been concerned about a hormonal imbalance and a secondarily increased hair growth. But I do not see that any of the medications that he has been on, could have caused the hair growth. Dr Geetika Paul.
Above answer was peer-reviewed by
Follow-up: Used benovate lotion for cradle cap in child. Can it cause rapid increase in body and facial hair? 7 hours later
Hi Dr XXXXXXX Sorry for getting back to you a bit late. My last question (I think I can ask 3), not the greatest question but would be good to have your opinion. When you read articles on google on Benovate Lotion for the scalp, it lists side effects and one of them being excessive hair growth and should only be used on children for 5 days. These articles are so many that you do not know what to believe. Would you say they have no value and that they are more general than specific. Also, would a dermatologist have more knowledge on steroids than a general GP (doctor). Thanks a lot.
Answered by Dr. Geetika Paul 10 hours later
Brief Answer: Topical steroid use Detailed Answer: Hi, I understand your concern but you were using a medium potency topical steroid which is a class six steroid in a classification of topical steroids from class one(super potent or strong) to class seven(least potent). So the steroid that you were using is not a very strong one. The side effects that we can anticipate with its use are mostly local side effects in the form of increased hair growth, redness and thinning of the skin. Even if we can think of any systemic side effect, hair growth is the last thing that would happen . We anticipate other side effect first. So I would like to assure you that this does not seem to have happened in your case though assessment of cortisol levels can be done to totall Rule it out. This can be done by your doctor just to be sure if any systemic side effects have occurred though I find it very unlikely . Regarding topical steroid usage and its side effect, a dermatologist is the best person to approach. Now as far the information on internet I concerned, it gives up a generalized view of side effect. Rest is all clinical knowledge of the clinician. Dr Geetika Paul.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor